Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS El Paso, TX

March 12, 2019Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Mar 12, 2019, 3:16 PM MDT for Otero County, New Mexico. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2019, 3:16 PM MDT (21:16 UTC)
Expired
Mar 12, 2019, 3:45 PM MDT
In force
29 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 43 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 3:25 PM MDTHAIL 0.881 Sw Boles Acres, NMGROUND COVERED IN NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS54 KEPZ 122116
SVREPZ
NMC035-122145-
/O.NEW.KEPZ.SV.W.0002.190312T2116Z-190312T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
316 PM MDT TUE MAR 12 2019

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  West central Otero County in south central New Mexico...

* Until 345 PM MDT.

* At 316 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Sunspot, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alamogordo...
  Sunspot...
  Burro Flats...
  High Rolls...
  La Luz...
  Holloman Air Force Base...
  Mountain Park...
  Boles Acres...
  Karr Canyon...
  Benson Ridge...
  and Oliver Lee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10597 3270 10607 3290 10615 3306 10582
      3263 10573
TIME...MOT...LOC 2116Z 209DEG 40KT 3273 10598 

HAIL...0.75IN
WIND...60MPH
 
$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:16 PM MDT, 0 minutes earlier.

Area forecast discussion, Mar 12, 3:16 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
316 PM MDT Tue Mar 12 2019

.SYNOPSIS...
Wild spring weather will continue across the Borderland this
evening, overnight, and Wednesday as a strong Pacific storm system
and cold front rapidly push across the region. This will continue
to bring a variety of impactful and potentially hazardous weather
to the region. Strong and gusty winds will continue through the
night and further increase tomorrow, with westerly winds 50 plus
miles per hour . A high wind warning is in place for the area for
tonight and Wednesday. Cooler air will move in this evening and
keep the rest of the week cooler. Lowland rain showers and
moderate to heavy mountain snow showers will develop this evening
and continue through the day tomorrow across the Gila region and
Sacramento mountains. These areas are under a Winter Storm Warning
for tonight and tomorrow. The storm exits the region late
Wednesday night with drier, cooler, and calmer weather into the
weekend.

&&

.DISCUSSION...
Today is a weatherman's dream, as we get to juggle a wide variety
of impactful weather elements in a rapidly evolving storm
scenario. A powerful, and surprisingly deep, Pacific storm system,
in the form of a deep upper-level low, is moving into the SW U.S.
Ahead of this system a surface cold front is currently moving
east across the Rio Grand valley. Instability to the east of this
boundary will allow for afternoon, and possibly early evening
thunderstorms today. Winds will be strong southerly ahead of the
front and gusty westerly behind it. Much cooler air will be
rapidly spreading east across our area this afternoon and evening
on the westerly winds behind the front. Behind the front there
will be continued lighter, more stratiform, showers across the
region tonight and tomorrow as the instability and dynamics
associated with the approaching low moves into and across our
region.

Still some threat of severe thunderstorms this afternoon and early
evening, but that threat is shrinking rapidly as the front pushes
east and limits instability to areas ahead of the front, across
our far eastern zones. This threat is expected to be purged from
our area by 00z, as the front pushes into west Texas.

Snow will become an increasing hazard/impact across the mountains
of the Gila this afternoon as the snow levels drop in the cooler
air behind the cold front. This same scenario will play out over
the Sacramento mountains this evening. Snow levels above 10kft
will drop to 8kft this evening and then 6kft by morning. PWs are
much elevated above normal and dynamics is strong. Thus model QPF
over the area mountains are in the 1.5 to 2.0" range. Some of this
will fall as liquid before turning over to snow. However we still
feel that snow totals will bump up against, and possibly surpass
the criteria need for a Winter Storm Warning for these areas, thus
the Winter Weather Advisory has been upgraded to a warning for
tonight and tomorrow. Snow should end in the Gila tomorrow
aftn/eve, and over the Sacs in the evening/overnight tomorrow.

Wind is the next big deal with this forecast, for the short term.
The region will continue gusty from the west, and at least
breezy, possibly windy this evening and overnight in the post-
frontal push. Gradients will continue to tighten with a jet aloft
and deepening surface low to the east. This will mean increasing
winds tonight for elevated and east slope terrain. Tomorrow looks
to bring a "screamer" with very strong westerly winds expected.
The cooler, more dense, air will have more push and thus more
potential to do damage and cause problems such as power outages,
and tip-overs of high-profile vehicles. For this we have issued a
High Wind Warning for nearly the entire area. Expected wind speeds
look to be in the 35 to 45 mph range for the sustained winds, and
55-65 mph for the gusts. Some locations will get stronger winds
with gusts as high as 90+ mph through gaps, passes, and over lee-
side east slopes. Winds will slacken in the evening hours, after
sunset Wednesday.

To wrap this up quickly...the storm exits late Wednesday. It's not
a quite clean break as a long wave trough remains across the
western U.S. This will mean mostly dry across the lowlands, but
with periods of clouds. Continued possibilities for mountain
snow Thursday, but likely precipitation-free Friday. Lighter winds
for the region, but significantly cooler temperatures to finish
off the week and through the weekend. Another, much weaker, storm
system looks to move over Saturday and Sunday to bring slight and
brief chances for lowland rain showers and additional mountain
snow through the weekend.

14-Bird

&&

.AVIATION...Valid 13/00Z-14/00Z...
A large storm system will move through New Mexico and West Texas
tonight and tomorrow.  Scattered rain showers with areas of mountain
snow will occur through 18Z. Ceilings will vary from 7kft to 12kft
through 18z, then lift above 12kft. Isolated Thunderstorms will
occur between 00Z and 06Z east of KELP.

Strong winds will occur with this system at KELP, KLRU, and KDMN
with sustained west winds 35 to 45 knots with gusts to 60 knots by
12z and continuing through 00z. Winds at KTCS will be lighter at 20
to 30 knots. Moderate to heavy turbulence is expected through the
period and will be strongest just east of area mountains. Winds will
slowly diminish after 14/00Z.

04-Lundeen

&&

.FIRE WEATHER...
A large storm system with a strong surface front will move across
New Mexico and western Texas overnight and Wednesday.  Scattered
showers with embedded isolated thunderstorms will be possible
overnight and tomorrow morning. Stronger thunderstorms will be
possible east of El Paso in the evening hours.  Snow levels will
drop to between 6500 and 7000 feet over overnight with 3 to 6 inches
of snow possible for the Gila Region and the Sacramento Mountains.

Very strong west winds will occur with this system through
Wednesday. 20 foot wind speeds are expected to peak at 35 to 45 mph
with damaging wind gusts up to 60 mph possible, especially along the
east slopes of area mountains.  Despite the strong wind speeds,
relative humidity values will remain well above critical minimums
with red flag conditions not expected to develop.  Winds will begin
to diminish and weaken Wednesday night and Thursday.

Vent rates will also be elevated due to stronger wind speed through
mid week. Drier conditions will prevail Thursday and Friday with
another system bringing wind and wetting precip chances to the area
over the weekend.

04-Lundeen

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 47  59  43  58 /  60  10   0   0
Sierra Blanca           40  59  38  54 /  80   0   0   0
Las Cruces              40  56  35  55 /  50  10   0   0
Alamogordo              40  55  34  56 /  80  40  20   0
Cloudcroft              25  32  20  35 /  90  80  30   0
Truth or Consequences   40  55  33  56 /  40  20   0   0
Silver City             33  40  27  49 /  60  80  30   0
Deming                  39  55  32  56 /  30  30  10   0
Lordsburg               38  52  32  55 /  50  40  10   0
West El Paso Metro      45  58  42  57 /  60  10   0   0
Dell City               40  60  38  60 /  90  10   0   0
Fort Hancock            46  64  43  62 /  70   0   0   0
Loma Linda              37  54  34  52 /  70  10   0   0
Fabens                  46  61  42  59 /  70  10   0   0
Santa Teresa            41  57  37  56 /  50  10   0   0
White Sands HQ          42  56  39  56 /  60  10   0   0
Jornada Range           39  55  33  55 /  60  10   0   0
Hatch                   40  56  33  57 /  40  20   0   0
Columbus                41  57  37  59 /  30  10   0   0
Orogrande               40  56  34  56 /  80  30   0   0
Mayhill                 31  40  25  48 /  90  70  30   0
Mescalero               30  39  24  44 /  90  70  30   0
Timberon                29  39  23  43 /  90  60  30   0
Winston                 31  44  22  51 /  40  60  20   0
Hillsboro               36  50  28  55 /  30  50  20   0
Spaceport               38  55  30  56 /  40  20   0   0
Lake Roberts            30  38  19  50 /  60  80  40   0
Hurley                  34  46  26  52 /  50  80  30   0
Cliff                   35  46  24  56 /  70  80  30   0
Mule Creek              35  43  25  51 /  70  80  20   0
Faywood                 35  47  27  52 /  40  70  20   0
Animas                  39  56  33  56 /  40  20   0   0
Hachita                 37  55  32  56 /  30  10   0   0
Antelope Wells          38  54  35  59 /  40  20   0   0
Cloverdale              36  48  33  54 /  60  40  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 3 AM Wednesday to midnight MDT Wednesday
     night for NMZ413>416.

     High Wind Warning from 9 AM to 9 PM MDT Wednesday for NMZ402>412-
     417.

     Winter Storm Warning from 8 PM this evening to 10 PM MDT
     Wednesday for NMZ414>416.

     Winter Storm Warning until 6 PM MDT Wednesday for NMZ402.

     Wind Advisory from 9 AM to 9 PM MDT Wednesday for NMZ401.

TX...High Wind Warning from 3 AM Wednesday to midnight MDT Wednesday
     night for TXZ419.

     High Wind Warning from 9 AM to 9 PM MDT Wednesday for TXZ418-
     420>424.

&&

14/04
Hazardous weather outlook, Mar 12, 7:18 AM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
718 AM MDT Tue Mar 12 2019

NMZ401-403>413-417-TXZ418>424-131330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
718 AM MDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a variety of
weather to the region over the next 36 hours. For today we will
see a good chance for rain showers and possibly a few
thunderstorms. The thunderstorms that do form possibly produce
hail and strong gusty winds. Winds will increase from the west
during the overnight hours to around 30 to 40 mph by Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
By Wednesday afternoon the winds will continue to increase and we
will see wind speeds of 35 to 45 mph with wind gusts to 60 mph
possible. Thursday and Friday will be calmer but cool. For
Saturday we will see another chance for lowland rain and mountain
snow showers. On Sunday and Monday we will be drier with warmer
temperatures.

.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to our office, via the
800 spotter number or via Twitter using our office username
@NWSElPaso

NMZ402-414>416-131330-
Southern Gila Highlands/Black Range-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
718 AM MDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a variety of
weather to the region over the next 36 hours. For today we will
see a good chance for rain showers and possibly a few
thunderstorms. Initially the snow levels will be very high so in
the Gila Region we will get rain on the decent snow pack which
could lead to some rises on the Gila River and associated creeks.
By the afternoon and evening hours a cold front will move across
the region and that will drop snow levels to around 6,000 feet. We
could see 3 to 6 inches of snow above 7,000 feet by Wednesday
afternoon. Winds will increase from the west during the overnight
hours to around 20 to 30 mph by Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
By Wednesday afternoon the winds will continue to increase and we
will see wind speeds in the Gila Regions of 25 to 35 mph with
wind gusts to 45 mph possible and in the Sacramento Mountains of
35 to 45 mph with gusts to 60 mph possible. Thursday and Friday
will be calmer but cool. For Saturday we will see another chance
for lowland rain and mountain snow showers. On Sunday and Monday
we will be drier with warmer temperatures.

.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to our office, via the
800 spotter number or via Twitter using our office username
@NWSElPaso

In the hours before

Special weather statement, Mar 12, 2:06 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
206 PM MDT TUE MAR 12 2019

NMZ409-412-122030-
Central Tularosa Basin NM-Sierra County Lakes NM-
206 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Northrup Landing, moving north at 55 mph.

Pea size hail and winds in excess of 55 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Northrup Landing and White Sands National Monument.

Additional strong thunderstorms and blowing dust are likely to
develop over the next hour across the Tularosa Basin ahead of a
strong cold front.

LAT...LON 3277 10628 3280 10651 3336 10652 3335 10607
TIME...MOT...LOC 2005Z 189DEG 48KT 3288 10638

HARDIMAN
Special weather statement, Mar 12, 2:51 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
251 PM MDT TUE MAR 12 2019

NMZ409-412>415-417-122130-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sierra County Lakes NM-Sacramento Mountains Above 7500 Feet NM-
251 PM MDT TUE MAR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a line of strong
thunderstorms over the Tularosa Basin. The line stretched from near
Northrup Landing to White Sands National Monument, southward to near
Orogrande. Movement was northeast at 65 mph.

Half inch hail and winds in excess of 55 mph with blowing dust will
be possible with these storms.

Locations impacted include...
White Sands National Monument, Orogrande, Tularosa, Three Rivers,
Alamogordo, Sunspot, Burro Flats, High Rolls, La Luz, Holloman Air
Force Base, Mountain Park, Boles Acres, and Oliver Lee State Park.

Portions of U.S. Highways 54 between White Sands National Monument
and Alamogordo will be impacted, as well as U.S. Highway 70
between Orogrande, Alamogordo, and Three Rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10637 3339 10587 3240 10569 3217 10619
      3237 10621 3346 10663 3348 10662 3348 10638
TIME...MOT...LOC 2048Z 202DEG 56KT 3332 10650 3285 10632 3244 10617

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:55 PM MDTHigh Wind WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra35 hr
Mar 12, 12:55 PM MDTWind AdvisoryEPZGrant, Hidalgo31 hr
Mar 12, 1:31 PM MDTDust Storm AdvisoryEPZDoña Ana, Otero, Sierra119 min
Mar 12, 1:34 PM MDTWinter Storm WarningEPZOtero32 hr
Mar 12, 2:06 PM MDTSpecial Weather StatementEPZ24 min
Mar 12, 2:51 PM MDTSpecial Weather StatementEPZOtero39 min
Mar 12, 3:04 PM MDTSevere Thunderstorm WarningEPZOtero26 min
Mar 12, 3:22 PM MDTDust Storm AdvisoryEPZOtero2 hr
Mar 12, 3:34 PM MDTSevere Thunderstorm WarningEPZOtero41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.